Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 103, NWS Boston/Norton, MA

August 19, 2019Plymouth County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Aug 19, 2019, 5:14 PM EDT for Plymouth County, Massachusetts. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2019, 5:14 PM EDT (21:14 UTC)
Expired
Aug 19, 2019, 5:40 PM EDT
In force
26 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Plymouth County, MA

The radar

The Boston radar (KBOX), 37 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 19, 2:20 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Chatham, MA (KCHH), launched 12:00Z, 9.2 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 12:00Z on 2019-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 338 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 12:00Z on 2019-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
338 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

562 
WUUS51 KBOX 192114
SVRBOX
MAC023-192200-
/O.NEW.KBOX.SV.W.0103.190819T2114Z-190819T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
514 PM EDT Mon Aug 19 2019

The National Weather Service in Boston/Norton has issued a

* Severe Thunderstorm Warning for...
  Central Plymouth County in southeastern Massachusetts...

* Until 600 PM EDT.

* At 514 PM EDT, a severe thunderstorm was located over Bridgewater,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and power lines.

* Locations impacted include...
  Plymouth, Marshfield, Middleborough, Scituate, Pembroke, Rockland,
  Abington, Duxbury, Whitman, Hanover, East Bridgewater, Kingston,
  Carver, Norwell, Hanson, Halifax and Plympton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4190 7087 4210 7094 4215 7068 4201 7058
      4198 7062 4197 7061 4193 7052 4190 7053
TIME...MOT...LOC 2114Z 267DEG 26KT 4200 7098 

HAIL...<.75IN
WIND...60MPH
 
$$
Field
1 follow-up statement
195 
WWUS51 KBOX 192140
SVSBOX

Severe Weather Statement
National Weather Service Boston/Norton MA
540 PM EDT Mon Aug 19 2019

MAC023-192150-
/O.CAN.KBOX.SV.W.0103.000000T0000Z-190819T2200Z/
Plymouth MA-
540 PM EDT Mon Aug 19 2019

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PLYMOUTH COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses a threat to life or property.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southeastern Massachusetts.

LAT...LON 4190 7087 4210 7094 4215 7068 4201 7058
      4198 7062 4197 7061 4193 7052 4190 7053
TIME...MOT...LOC 2138Z 267DEG 26KT 4201 7073 

$$
Field

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 5:01 PM EDT, 13 minutes earlier.

Area forecast discussion, Aug 19, 5:01 PM EDT, 13 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
501 PM EDT Mon Aug 19 2019

.SYNOPSIS...
Very warm and humid conditions Monday will be accompanied by
scattered thunderstorms as a weak cold front sweeps across the
area. Behind the front, a brief period of drier and less humid
weather Tuesday. The front returns Wednesday as a warm front
with humid and very warm conditions overspreading the region Wed
afternoon through Thursday. The return of this summer-like
airmass will be accompanied by the risk for scattered
thunderstorms Wed and Thu. A cold front sweeps across the area
late Thu setting the stage for dry and less humid weather Friday
into the weekend.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...

445 PM update ...

*** Severe Thunderstorm Watch til 8 PM for much of MA/RI/CT ***

Weak short wave and attending surface trough moving across the
region this afternoon. Some storms have produced severe weather
including damaging winds and large hail in response to a very
unstable environment with SB CAPES up to 3500 j/kg and 2000 ML
CAPE per latest meso analysis. Special 18z sounding from GYX
revealed very steep mid level lapse rates from about 850 mb to
700 mb of nearly 8C/KM, owing to very high CAPE values. Thus
expecting convection over CT, northern RI to remain strong and
enter south-central RI into southeast MA next few hours, with
storms feeding on dew pts in the mid 70s (77 at WST)!

Main hazards remain strong to damaging winds, large hail given
high CAPE and mid level rotation and torrential downpours with
PWATs almost 2 inches.

Mid level short wave and attending surface trough fairly
progressive so expecting convection to exit eastern MA including
Cape Cod by 9 pm / 10 pm.

Behind the short wave and surface trough turning drier and less
humid with dew pts falling into the 60s and upper 50s northwest
MA late tonight.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...

445 PM update ...

Tuesday ...

Post frontal airmass settles over the region tomorrow with good
column drying as PWATs fall below 1 inch, providing abundant
sunshine. This dry air mixes to the surface with dew pts in the
mid to upper 50s, although afternoon seabreezes will keep dew
pts in the low to mid 60s. Still much more comfortable than the
mid 70 dew pts of today.

Not as hot as today but warm with highs in the mid to upper 80s,
just more tolerable with dew pts in the mid to upper 50s.
Overall a real nice late summer day by New England standards.

Tuesday night ...

Pleasant during the evening hours with dry weather and
comfortable humidity hanging on. Second half of the night warm
front approaches from the southwest with risk of showers and
thunderstorms toward daybreak. Also patchy fog possible late.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...

*** Will update after thunderstorms exit ***

Highlights...

* Shower and thunderstorm chances Wednesday-Thursday
* A cold front brings dry & cooler conditions Friday through the
  weekend

Details...

Tuesday night through Thursday....

A series of shortwaves and a strong cold front will bring periodic
shower and thunderstorm chances through Thursday. Starting late
Tuesday/early Wednesday a warm front will begin to make its way
north across the region. With this warm front comes a very humid
airmass (dewpoints rising from the 50s Tuesday to the low 70s early
Wednesday, and PWATs back up near 2"). As mid level energy
associated with a weak shortwave moves through and interacts with
the warm front it initiates showers and thunderstorms. There is
potential for some strong thunderstorms given the moist warm sector
and CAPE values 2000-3000 J/kg with moderate to good bulk shear (35-
45kts). Any storms that form could produce gusty winds and heavy
downpours given how much moisture is in the column. At the moment
the best chance for heavier rainfall looks to be areas north and
west, with less QPF over southeast MA/coastal RI. However, we're
still too far out to nail down specifics with much confidence.

The surface low and upper trough over the Great Lakes region then
slides north and east late Wednesday to Thursday dragging its cold
front across southern New England overnight Thursday. Along and
ahead of the front we again see shower and thunderstorm chances with
>2000 J/kg CAPE and good shear parameters (>40 kts bulk shear).
Temperatures remain relatively steady through this period in the
80s before a cool down arrives to end the week.

Friday through Sunday...

The cold front exits off the south coast or in the vicinity by
Friday morning leaving a cooler and much drier post frontal airmass
in its wake. PWATs drop to 0.5" while surface dewpoints in the low
50s will make the air feel refreshing compared to the previous week.
Surface high pressure and mid level ridging builds in through the
period bringing dry and pleasant weather through the weekend. Cold
pool aloft (850mb temps 7-10C) will allow for surface highs in the
70s each day.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Tuesday Night/...Moderate confidence.

21z update ...

Thru 00z ...

VFR but brief MVFR/IFR in localized TSRA with strong winds, hail
and brief heavy rain. Storms should be weakening and exiting 00z
or shortly thereafter.

After 00z ...

VFR but may MVFR/IFR may linger over Nantucket.

Tuesday ...

VFR and dry weather. Afternoon seabreezes near the coast.

Tuesday night ...

VFR and dry to start but becoming MVFR with chance of showers
and thunderstorms toward morning.

KBOS Terminal...TSRA risk over by 23z.

KBDL Terminal...TSRA threat has now shifted east of BDL as of
21z.

Outlook /Wednesday through Saturday/...Moderate confidence.

Wednesday: Mainly MVFR, with areas VFR possible. Chance SHRA,
chance TSRA.

Wednesday Night: Mainly VFR, with areas MVFR possible. Chance
SHRA, chance TSRA.

Thursday: Mainly MVFR, with areas VFR possible. Chance SHRA,
chance TSRA.

Thursday Night: Mainly VFR, with areas MVFR possible. Slight
chance SHRA.

Friday: VFR.

Friday Night: Mainly VFR, with local MVFR possible. Slight
chance SHRA.

Saturday: VFR.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

5 pm update ...

Short Term /through Tuesday Night/...High confidence.

Tonight ...

Scattered T-storms ending 7 pm to 10 pm from west to east. Then
improving.

Tuesday ...

Very pleasant weather with light winds and good vsby.

Tuesday night ...

Tranquil dry weather in the evening, then lowering vsby toward
daybreak in fog and chance of showers and thunderstorms.

Outlook /Wednesday through Saturday/...Moderate confidence.

Wednesday: Winds less than 25 kt. Chance of rain showers,
chance of thunderstorms.

Wednesday Night: Winds less than 25 kt. Areas of seas
approaching 5 ft. Chance of rain showers, chance of
thunderstorms.

Thursday: Winds less than 25 kt. Local rough seas. Chance of
rain showers, chance of thunderstorms.

Thursday Night: Winds less than 25 kt. Areas of seas
approaching 5 ft. Chance of rain showers, chance of
thunderstorms.

Friday through Friday Night: Winds less than 25 kt. Areas of
seas approaching 5 ft. Slight chance of rain showers.

Saturday: Winds less than 25 kt. Seas locally approaching 5 ft.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 8 PM EDT this evening for CTZ002-003.
MA...Heat Advisory until 8 PM EDT this evening for MAZ005-011-013-
     014-017-018.
RI...None.
MARINE...None.

&&

SYNOPSIS...Nocera
NEAR TERM...Nocera
SHORT TERM...Nocera
LONG TERM...BW
AVIATION...Belk/Nocera
MARINE...Belk/Nocera
Hazardous weather outlook, Aug 19, 3:49 AM EDT, 13 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
349 AM EDT Mon Aug 19 2019

CTZ004-MAZ002>004-006>010-012-015-016-019>024-026-RIZ001>008-200800-
Windham CT-Western Franklin MA-Eastern Franklin MA-
Northern Worcester MA-Western Essex MA-Eastern Essex MA-
Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-
Southern Worcester MA-Suffolk MA-Eastern Norfolk MA-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Barnstable MA-Dukes MA-Nantucket MA-Northern Middlesex MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-Block Island RI-
349 AM EDT Mon Aug 19 2019

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts, and Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ002-003-MAZ005-011-013-014-017-018-200800-
Hartford CT-Tolland CT-Central Middlesex MA-Eastern Hampden MA-
Western Norfolk MA-Southeast Middlesex MA-Northern Bristol MA-
Western Plymouth MA-
349 AM EDT Mon Aug 19 2019

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northern Connecticut, eastern
Massachusetts, southeastern Massachusetts and western Massachusetts.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-200800-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
349 AM EDT Mon Aug 19 2019

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A few strong thunderstorms are possible Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

In the hours before

Local storm report, Aug 19, 4:27 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
427 PM EDT MON AUG 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     TSTM WND DMG     EAST DOUGLAS            42.07N  71.71W
08/19/2019                   WORCESTER          MA   LAW ENFORCEMENT

            TREE DOWN ON 8 MARTIN ROAD AS WELL AS OTHER LOCATIONS
            IN THE TOWN

&&

EVENT NUMBER BOX1902876

AED
Special weather statement, Aug 19, 4:40 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
440 PM EDT Mon Aug 19 2019

CTZ003-004-RIZ001-192130-
Tolland CT-Windham CT-Northwest Providence RI-
440 PM EDT Mon Aug 19 2019

...STRONG THUNDERSTORM IN WINDHAM COUNTY CONNECTICUT...

At 439 PM EDT, Doppler radar was tracking a strong thunderstorm near
Eastford, or 7 miles northeast of Mansfield, moving east at 30 mph.

Penny size hail and winds in excess of 40 mph will accompany this
storm.

Locations impacted include...
Mansfield, Killingly, Burrillville, Glocester, Putnam, Brooklyn,
Woodstock, Foster, Ashford, Pomfret, Chaplin, Hampton and Eastford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

&&

LAT...LON 4183 7219 4191 7218 4194 7170 4178 7170
TIME...MOT...LOC 2039Z 271DEG 26KT 4186 7213

Field
Local storm report, Aug 19, 4:56 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
456 PM EDT MON AUG 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     TSTM WND DMG     DOUGLAS                 42.05N  71.73W
08/19/2019                   WORCESTER          MA   AMATEUR RADIO

            SAILBOAT FLIPPED OVER DUE TO THUNDERSTORM WIND GUST ON
            WALLUM LAKE

&&

EVENT NUMBER BOX1902877

AED
Local storm report, Aug 19, 5:05 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
505 PM EDT MON AUG 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     TSTM WND DMG     1 SSW NORTH ATTLEBORO   41.98N  71.34W
08/19/2019                   BRISTOL            MA   AMATEUR RADIO

            TREE DOWN AT 44 ASH STREET

&&

EVENT NUMBER BOX1902878

AED
Local storm report, Aug 19, 5:09 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
509 PM EDT MON AUG 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     1 WSW EAST BLACKSTONE   42.04N  71.52W
08/19/2019                   WORCESTER          MA   AMATEUR RADIO

            TREE DOWN AT 166 FARM STREET

&&

EVENT NUMBER BOX1902879

AED
Local storm report, Aug 19, 5:13 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
513 PM EDT MON AUG 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     TSTM WND DMG     NORTON                  41.97N  71.18W
08/19/2019                   BRISTOL            MA   AMATEUR RADIO

            TREE AND WIRES DOWN AT 34 NORTH WORCESTER STREET

&&

EVENT NUMBER BOX1902880

AED

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 8:52 PM EDTSpecial Weather StatementBOXHampden23 min
Aug 18, 9:36 PM EDTSpecial Weather StatementBOXHampshire24 min
Aug 18, 10:05 PM EDTSpecial Weather StatementBOXWorcester25 min
Aug 19, 1:57 PM EDTSpecial Weather StatementBOXHampden33 min
Aug 19, 2:04 PM EDTSevere Thunderstorm WarningBOXHampden, Hampshire, Worcester56 min
Aug 19, 2:50 PM EDTSevere Thunderstorm WarningBOXHampshire, Worcester55 min
Aug 19, 2:56 PM EDTSevere Thunderstorm WarningBOXHampden, Hampshire, Worcester64 min
Aug 19, 3:11 PM EDTSevere Thunderstorm WarningBOXFranklin, Hampshire, Worcester42 min
Aug 19, 3:45 PM EDTSevere Thunderstorm WarningBOXBristol, Norfolk, Worcester60 min
Aug 19, 4:05 PM EDTSpecial Weather StatementBOXMiddlesex40 min
Aug 19, 4:25 PM EDTSevere Thunderstorm WarningBOXBristol, Norfolk, Plymouth65 min
Aug 19, 5:16 PM EDTSpecial Marine WarningBOX24 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.